[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.168.204. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 1995

Fatal Cutaneous Necrosis Mimicking Calciphylaxis in a Patient With Type 1 Primary Hyperoxaluria

Author Affiliations

From the Departments of Dermatology (Drs Somach and Davis), Pathology (Drs Paras and Petrelli), and Internal Medicine (Dr Behmer), MetroHealth Medical Center Campus of Case Western Reserve University, Cleveland, Ohio.

Arch Dermatol. 1995;131(7):821-823. doi:10.1001/archderm.1995.01690190075014
Abstract

Background:  Cutaneous necrosis of the proximal lower extremities in a patient with end-stage renal disease is the classic presentation of calciphylaxis, an untreatable, rare, generally fatal necrotizing cutaneous syndrome. Type 1 primary hyperoxaluria (PH-1) usually presents in childhood with recurrent urolithiasis. Since enzymatic studies to confirm the metabolic defect are now available, some cases of idiopathic renal failure in adulthood have been shown to be caused by PH-1. These patients may develop vascular oxalate deposits resulting in livedo reticularis and distal acral vascular insufficiency.

Observations:  We describe a patient who presented in end-stage renal failure with proximal lower extremity cu- taneous necrosis suggestive of calciphylaxis. A cutaneous biopsy specimen revealed oxalate crystals within blood vessels, and a diagnosis of PH-1 was confirmed enzymatically.

Conclusions:  This patient illustrates that PH-1 may present in adulthood, and, in the setting of cutaneous necrosis associated with end-stage renal disease, it may be confused with calciphylaxis. The importance of making a diagnosis of PH-1 is the potential ability to achieve longterm survival by reversing the underlying metabolic defect with hepatic transplantation.(Arch Dermatol. 1995;131:821-823)

×